Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 80, NWS Midland/Odessa, TX

October 6, 1997Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 1997, 5:38 PM CDT for Ector County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1997, 5:38 PM CDT (22:38 UTC)
Expired
Oct 6, 1997, 8:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Ector County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 062239
FFWMAF
TXC135-070100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
538 PM CDT MON OCT 6 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN ECTOR COUNTY
 
AT 535 PM CDT...DOPPLER RADAR HAD ESTIMATED BETWEEN ONE AND TWO
INCHES OF RAIN HAD FALLEN 8 MILES SOUTH OF ODESSA.  THE STORM
PRODUCING THIS HEAVY RAINFALL HAS SHOWN VERY LITTLE MOVEMENT OVER
THE LAST HOUR.  AS A RESULT... AN ADDITIONAL ONE TO TWO INCHES OF
RAIN IS POSSIBLE OVER THE NEXT HOUR AS IT DRIFTS SLOWLY WESTWARD AT
LESS THAN 10 MPH.

PEOPLE ALONG HIGHWAY 385 AND FM 1601... SOUTH OF ODESSA... SHOULD
WATCH FOR WATER COVERING THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IjN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:17 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 6, 3:17 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
317 PM CDT MON OCT 6 1997

LATEST SATELLITE ANALYSIS INDICATES CONVECTION CONTINUING TO DEVELOP
AND MOVE INTO THE PB. KMAF WSR-88D STILL DOWN. HOWEVER...KSJT
WSR-88D DATA INDICATING SHOWERS AND THUNDERSTORMS MOVING THROUGH
CENTRAL PB. SURFACE ANALYSIS SHOWS WINDS FROM THE SOUTHEAST DOMINATE
FA WITH GUSTS IN THE EASTERN ZONES AROUND 20 MPH. LATEST LDS DATA
SHOWING HITS ACROSS MUCH OF FA INCLUDING THE MOUNTAIN AREAS TO THE
SOUTHWEST.

MODELS CONTINUE TO MOVE SHORT WAVE TO THE NORTHEAST. WITH MID- AND
UPPER-LEVEL MOISTURE DRYING DURING NEXT 24 HOURS...EXPECT POPS TO
DIMINISH. LOW LEVELS WILL REMAIN MOIST. THUS...EXPECT A RETURN OF
LOW CLOUDS TO MOST ZONES EAST OF THE MOUNTAINS BY TOMORROW MORNING.
SOUTHEAST FLOW WILL CONTINUE THROUGH TOMORROW NIGHT (THIRD PERIOD)
FOR MOST OF FA. HOWEVER...WITH TROF APPROACHING FROM THE WEST
TOMORROW NIGHT...BELIEVE WINDS COULD SWING MORE SOUTHWEST LATE
TOMORROW NIGHT AND DRY LOWER LAYERS BY WEDNESDAY MORNING.
THUS...BELIEVE SOME CENTRAL PB ZONES COULD SEE MOSTLY SUNNY SKIES
WEDNESDAY MORNING WITH SKIES BECOMING PARTLY CLOUDY LATER IN THE
AFTERNOON IN RESPONSE TO THE APPROACHING TROF FROM THE NORTHWEST.

FOR THE FIRST TWO PERIODS...BELIEVE TEMPERATURES CLOSE TO
PERSISTENCE BEST GIVEN LOW-LEVEL MOISTURE TO CONTINUE THROUGH
TOMORROW AFTERNOON.

THANKS TO KLBB FOR COORDINATION

MAF 65/77 30/20
CNM 62/80 10/10
MRF 51/75 20/10
P07 68/80 20/10

HUBER/GRIFFIN

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.